Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 157, NWS La Crosse, WI

July 31, 2008Crawford County, Grant County, Richland County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 31, 2008, 11:15 AM CDT for Crawford County, Grant County, Richland County, Wisconsin. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2008, 11:15 AM CDT (16:15 UTC)
Expired
Jul 31, 2008, 11:45 AM CDT
In force
30 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon

Counties Crawford County, WI, Grant County, WI, Richland County, WI

The radar

The La Crosse radar (KARX), 117 km from the middle of the area, began a volume at 16:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 11:24 AM CDTTSTM WND GST 60Lancaster, WITREE BLOWN ONTO HOME BUT NO DAMAGE REPORTED.
Jul 31, 11:39 AM CDTTSTM WND DMGPlatteville, WINUMEROUS TREES AND POWER LINES DOWN IN TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 7:18 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
718 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 311615
SVRARX
WIC023-043-103-311645-
/O.NEW.KARX.SV.W.0157.080731T1615Z-080731T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1115 AM CDT THU JUL 31 2008

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CRAWFORD COUNTY IN SOUTHWEST WISCONSIN...
  GRANT COUNTY IN SOUTHWEST WISCONSIN...
  SOUTHERN RICHLAND COUNTY IN SOUTHWEST WISCONSIN...

* UNTIL 1145 AM CDT

* AT 1110 AM CDT...NATIONAL WEATHER SERVICE RADAR IN LA CROSSE 
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY 
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS 
WERE ROUGHLY ALONG A LINE EXTENDING FROM MUSCODA TO LANCASTER TO 19 
MILES SOUTHWEST OF GALENA...MOVING EAST AT 36 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MUSCODA AROUND 1120 AM...
  DICKEYVILLE AROUND 1125 AM...
  HAZEL GREEN AND CUBA CITY AROUND 1135 AM...
  PLATTEVILLE AROUND 1140 AM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4254 9064 4256 9068 4264 9071 4269 9094
      4273 9101 4276 9090 4311 9093 4331 9065
      4333 9018 4317 9020 4321 9031 4320 9042
      4251 9041 4251 9064
TIME...MOT...LOC 1613Z 271DEG 31KT 4317 9054 4276 9077
          4218 9056

$$

DAS
1 follow-up statement
000 
WWUS53 KARX 311631
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1131 AM CDT THU JUL 31 2008

WIC023-043-103-311645-
/O.CON.KARX.SV.W.0157.000000T0000Z-080731T1645Z/
RICHLAND WI-GRANT WI-CRAWFORD WI-
1131 AM CDT THU JUL 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR EAST CENTRAL CRAWFORD...GRANT AND SOUTHERN RICHLAND COUNTIES...

AT 1127 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
ROUGHLY ALONG A LINE EXTENDING FROM MUSCODA TO PLATTEVILLE TO 17
MILES SOUTH OF GALENA...MOVING EAST AT 36 MPH.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4254 9064 4256 9068 4264 9071 4269 9094
      4273 9101 4276 9090 4311 9093 4331 9065
      4333 9018 4317 9020 4321 9031 4320 9042
      4251 9041 4251 9064
TIME...MOT...LOC 1631Z 271DEG 31KT 4317 9033 4276 9056
          4218 9035

$$

DAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:05 AM CDT, 8 hours 10 minutes earlier.

Area forecast discussion, Jul 31, 3:05 AM CDT, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
305 AM CDT THU JUL 31 2008

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

PATTERN LOOKING FAIRLY SIMILAR TO WHAT WE DEALT WITH A WEEK OR TWO
AGO...WITH WEAK SFC BOUNDARIES LINGERING ACROSS THE REGION...THREATS
FOR EVENING MCS/S AND THEIR OUTFLOW BOUNDARIES...ALONG WITH A FEW
WEAK DISTURBANCES ALOFT. NO REAL STRONG SIGNALS OR SYSTEMS...BUT
ENOUGH TO FOCUS A SHOWER/STORM THREAT...IF THE FINER DETAILS CAN BE
DISCERNED...WHICH IS WHERE THE TROUBLE WILL LIE FOR THE FORECAST.

88-D AND SATELLITE IMAGERY SHOWING AN ONGOING MCS OVER THE NORTHERN
PLAINS...WITH THE LOW LEVEL JET/850 MB MOISTURE TRANSPORT VECTORS
FEEDING INTO THIS CLUSTER. 31.06Z RUC GRADUALLY BENDS THE
JET/MOISTURE FEED NORTHEAST EARLY THIS MORNING...INTO EASTERN
SD/WESTERN MN...WHICH WOULD FAVOR A TURN FROM A SOUTHERN TRACK TO
MORE SOUTHEAST FOR THE MCS. CORFIDI VECTORS ALSO FAVOR THIS
MOVEMENT. WOULD EXPECT A DIMINISHING/DECREASING TREND WITH THE
MCS...AS THE LOW LEVEL JET WEAKENS DURING THE DAY. HOWEVER...WITH
SFC DEWPOINTS IN THE UPPER 60S...SBCAPES ARE PROGGED TO CLIMB TO
2500+ J/KG THIS AFTERNOON/EVENING. MCV FROM THE CURRENT MCS SHOULD
BE ABLE TO TAP INTO THIS INSTABILITY...WHILE A WEST-EAST SFC FRONT
LAYING AROUND THE MN/IA PROVIDES ANOTHER FOCUS FOR PCPN.
SO...BELIEVE THERE COULD BE MORE REDEVELOPMENT OF THE MCS THIS
AFTERNOON/EVENING AS IT TRACKS ACROSS THE FORECAST AREA. ADD IN
30-35 KTS OF 0-3 KM SHEAR...AND SOME SEVERE WEATHER COULD BE
POSSIBLE IF THE REDEVELOPMENT OCCURS.

TONIGHT...THE FAVORED MCS DEVELOPMENT REGION WILL SHIFT ACROSS
NORTHERN ILL/SOUTHEAST WI AS THE LOW LEVEL JET AND MOISTURE
TRANSPORT PUSH INTO THESE AREAS. CORFIDI VECTORS WOULD THEN PUSH THE
MCS TO EAST/SOUTHEAST...AWAY FROM THE LOCAL AREA. AS IT MOVES...IT
SHOULD ALSO PUSH THE SFC FRONT FARTHER TO THE SOUTH FOR FRI.
SO...COULD HAVE SOME LINGERING PCPN CHANCES TO THE EAST AND
SOUTHEAST ON FRIDAY...BUT THESE SHOULD SHIFT EAST DURING THE DAY.
THE SFC FRONT SHOULD SPARK A FEW MORE SHOWERS/STORMS LATER ON FRIDAY
AS THE INSTABILITY BUILDS AGAIN...BUT WITH ITS SHIFT SOUTH...THESE
CHANCES SHOULD STAY SOUTH OF THE FORECAST AREA.

HIGH PRESSURE LOOKS TO BUILD BACK ACROSS THE UPPER MISSISSIPPI RIVER
VALLEY BY FRIDAY NIGHT...AND SHOULD BRING A SUNNY...QUIET START TO
THE WEEKEND.

COME SATURDAY NIGHT...THE LOW LEVEL JET AND MOISTURE TRANSPORT
REASSERT THEMSELVES ACROSS MN...WHICH SHOULD RESULT IN MORE
SHOWER/STORM DEVELOPMENT. SOME DIFFERENCES BETWEEN THE 31.00Z GFS
AND NAM HERE...AS THE GFS BLOSSOMS THIS ACTIVITY OVER NORTHERN
MN...DIPPING IT SOUTHEAST ACROSS WI BY SUNDAY MORNING. THE NAM
DEVELOPS SOME PCPN OVER NORTHERN MN...BUT FOCUSES THE MAIN PCPN
POTENTIAL ACROSS SOUTHERN MN/NORTHERN IA. THE DIFFERENCE RESTS
MOSTLY IN WHERE THE JET/MOISTURE SURGE SETS UP...WITH THE NAM
FARTHER SOUTH THAN THE GFS. THE 03Z SREF WOULD SEEM TO FAVOR THE
GFS...AS DOES THE ECMWF. SO...WILL LEAN TOWARD THE GFS/S MORE
NORTHERN SOLUTION FOR NOW.

.LONG TERM...SUNDAY THROUGH WEDNESDAY

MEDIUM RANGE MODELS IN DECENT AGREEMENT WITH HAVING HIGH PRESSURE
ACROSS THE REGION ON SUNDAY...THEN SLIDING IT EAST ON MONDAY AS A
COLD FRONT APPROACHES FROM THE NORTHERN PLAINS. THIS FRONT IS
ASSOCIATED WITH A 500 MB SHORTWAVE TROUGH...WHICH WILL TRACK EAST
ACROSS SOUTHERN CANADA. THIS FRONT GRADUALLY BECOMES WEST TO EAST
ORIENTATED ACROSS THE REGION...PARALLEL TO THE UPPER LEVEL FLOW.
WITH GOOD MOISTURE RETURN INTO THE BOUNDARY...SHOWERS AND STORMS
WILL FIRE AROUND THE FRONT THROUGH THE EARLY PART OF NEXT WEEK. THE
MODELS DO GRADUALLY SINK THE FRONT SOUTHWARD...WITH THE ECMWF THE
MORE AGGRESSIVE COMPARED TO THE GFS. COULD BE SOME HEAVY RAIN WITH
THE FRONT...ALONG WITH THE POTENTIAL FOR TRAINING STORMS...SO WHERE
THIS BOUNDARY LIES WILL BE IMPORTANT...BUT DEFINITELY UNCERTAIN AT
THIS MOMENT. TEMPERATURES WILL CONTINUE TOWARD THE HOT SIDE BEFORE
THE COLD FRONT PASSES ON MON...AND WITH THIS BOUNDARY CURRENTLY
PROGGED TO LIE JUST SOUTH AFTER THAT...MORE SEASONABLE TEMPERATURES
SHOULD RETURN BY MID WEEK.

&&

.AVIATION...

MAIN CONCERN TODAY IS CONVECTIVE POTENTIAL AS MODELS ALL BRING
CURRENT CONVECTION OVER THE DAKOTAS SOUTHEASTWARD INTO THE AREA FOR
THE AFTERNOON/EVENING. WHILE THERE IS AMPLE SUPPORT FROM THE
MODELS...THE LATEST TRACK OF THIS CONVECTION IS MORE TO THE SOUTH
THAN SOUTHEAST. WILL BE WATCHING THIS FOR THE 12Z ISSUANCE.

BEYOND THAT...LIGHT WINDS AGAIN LATE TONIGHT COMBINED WITH A MOIST
BOUNDARY LAYER MAY RESULT IN SOME AREAS OF FOG. DOES NOT APPEAR TO
BE WIDESPREAD DENSE FOG...BUT WILL ADDRESS THAT CONCERN AS WELL.

MW

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

RIECK
Hazardous weather outlook, Jul 31, 5:00 AM CDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT THU JUL 31 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-011100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
500 AM CDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A NEARLY STATIONARY FRONTAL BOUNDARY WILL EXTEND FROM WESTERN
MINNESOTA INTO SOUTHERN WISCONSIN TODAY AND TONIGHT. A COMPLEX OF
STORMS OVER THE EASTERN DAKOTAS WILL TRACK ALONG THIS FRONT TOWARD
THE AREA...REACHING SOUTHEAST MINNESOTA AND NORTHEAST IOWA BY LATE
MORNING. STORMS ARE EXPECTED TO BE DECREASING IN INTENSITY BY THIS
TIME...BUT A FEW OF THE STRONGER STORMS MAY STILL PRODUCE GUSTY WINDS
OR SMALL HAIL.

LATER IN THE AFTERNOON...ADDITIONAL STORMS ARE EXPECTED TO DEVELOP
NEAR THE FRONT...PERSISTING INTO TONIGHT. THE ATMOSPHERE WILL
BECOME QUITE UNSTABLE BY THIS TIME...ALLOWING FOR STRONG TO SEVERE
STORMS. STORMS THAT DEVELOP COULD PRODUCE LARGE HAIL AND DAMAGING
WINDS...AND THERE IS A SMALL THREAT FOR ISOLATED TORNADOES AS WELL.
AS THE STORMS EVOLVE INTO A LINE...DAMAGING WINDS WILL BECOME THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW STORMS MAY LINGER INTO FRIDAY MORNING ACROSS SOUTHWEST
WISCONSIN...NONE OF THESE WILL BE SEVERE.

HIGH PRESSURE WILL KEEP THE AREA DRY THROUGH SATURDAY. BUT THEN
A SERIES OF WEAK DISTURBANCES WILL MOVE ACROSS THE REGION FROM
SATURDAY NIGHT THROUGH NEXT WEDNESDAY. EACH WILL BRING A CHANCE FOR
SHOWERS AND THUNDERSTORMS...AND EACH WILL HAVE THE POTENTIAL TO
DEVELOP THUNDERSTORMS WITH SMALL HAIL...GUSTY WINDS...AND DANGEROUS
LIGHTNING. HOWEVER...IT REMAINS TOO EARLY TO DETERMINE WHEN AND WHERE
ANY SEVERE STORMS COULD OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MW

In the hours before

Local storm report, Jul 31, 8:57 AM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
857 AM CDT THU JUL 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     TSTM WND GST     WEST CONCORD            44.15N 92.90W
07/31/2008  M50 MPH          DODGE              MN   FIRE DEPT/RESCUE

&&

ADAMS
Local storm report, Jul 31, 9:00 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
900 AM CDT THU JUL 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 AM     TSTM WND GST     BYRON                   44.03N 92.65W
07/31/2008  M54 MPH          OLMSTED            MN   FIRE DEPT/RESCUE

&&

ADAMS
Local storm report, Jul 31, 9:09 AM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
909 AM CDT THU JUL 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 AM     TSTM WND GST     1 W DODGE CENTER        44.03N 92.87W
07/31/2008  M84 MPH          DODGE              MN   TRAINED SPOTTER

&&

ADAMS
Local storm report, Jul 31, 9:11 AM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
911 AM CDT THU JUL 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 AM     TSTM WND GST     WEST CONCORD            44.15N 92.90W
07/31/2008  M60 MPH          DODGE              MN   TRAINED SPOTTER

&&

ADAMS
Local storm report, Jul 31, 9:46 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
946 AM CDT THU JUL 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     TSTM WND GST     ROCHESTER               44.01N 92.48W
07/31/2008  M61 MPH          OLMSTED            MN   ASOS

&&

ADAMS
Local storm report, Jul 31, 10:27 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1027 AM CDT THU JUL 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     TSTM WND DMG     SPRING VALLEY           43.69N 92.39W
07/31/2008                   FILLMORE           MN   AMATEUR RADIO

            TREE DOWN

&&

ADAMS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 11:46 AM CDTSevere Thunderstorm WarningARXGrant14 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.